Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Nashville, TN

April 23, 2004Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 23, 2004, 3:26 AM CDT for Stewart County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 3:26 AM CDT (08:26 UTC)
Expired
Apr 23, 2004, 6:30 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 230829
FFWBNA
TNC161-231130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
326 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEWART COUNTY IN TENNESSEE

* UNTIL 630 AM CDT

* AT 320 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER       
  STEWART COUNTY WITH RAINFALL FALLING NEAR A RATE OF TWO INCHES PER 
  HOUR IN THE HEAVIER STORMS.  WITH THE ALREADY SATURATED GROUNDS    
  FLASH FLOODING WILL OCCUR IN THE LOW LYING AREAS...

* CITIES AFFECTED THROUGH 630 AM CDT INCLUDE...
  DOVER

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3647 8803 3637 8792 3638 8760 3661 8767
          3668 8802

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:50 AM CDT, 36 minutes earlier.

Area forecast discussion, Apr 23, 2:50 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 AM CDT FRI APR 23 2004

.DISCUSSION...
FRONTAL BOUNDARY APPEARS TO BE DRAPED ACROSS NORTHERN PORTIONS OF
MIDDLE TN. PRECIPITATION IN THE FORM OF SHOWERS AND ISOLATED STRONG
TSTMS IS OCCURRING ALONG THE BOUNDARY AND WESTWARD THROUGH NORTHERN
AR. BETTER UPPER LEVEL DYNAMICS IS IN PLACE ACROSS NORTHWEST TN
WESTWARD INTO NORTHERN AR. THIS IS FURTHER EXHIBITED BY THE TRACK OF
THE VORT MAXIMAS AND UPPER DIVERGENCE PATTERN.

TODAY...UL DYNAMICS WILL BE DECREASING ACROSS MIDDLE TN THROUGH THE
AFTERNOON. THOUGH THE UPPER LEVEL IMPULSES WILL MOVE NORTHEAST OF
THE AREA THIS AFTERNOON...THE BOUNDARY WILL STILL BE IN PLACE AND WE
WILL ACTUALLY EXPERIENCE A WINDSHIFT TO THE NORTHWEST THIS AFTERNOON
AS THE CONVECTION TO OUR NORTH HELPS TO DRIVE THE BOUNDARY
SOUTHWARD. WILL GO AHEAD AND REISSUE THE FLOOD WATCH FOR NORTHERN
PORTIONS OF THE MID STATE AS THE SCATTERED SHOWERS AND STORMS WILL
CONTINUE. A FEW STORMS COULD BE ON THE STRONG SIDE WITH SMALL HAIL
AND WIND GUSTS TO 40 MPH BEING POSSIBLE...MAINLY OVER NORTHWESTERN
AND NORTH CENTRAL ZONES.

FOR TONIGHT AND SATURDAY NIGHT...UPPER LEVEL DYNAMICS ARE WEAK WITH
SOME RIDGE AMPLIFICATION EVIDENT. ALSO...THE EXISTENCE OF ANY 850
JET LOOKS UNLIKELY. THEREFORE...WILL KEEP POPS LOW FOR THE NOCTURNAL
PERIODS. DURING THE DAY SATURDAY...SURFACE BOUNDARIES STILL LOOM
ACROSS THE AREA. WILL CONTINUE WITH A 50 PERCENT CHANCE OF SHOWERS
AND STORMS.

ON SUNDAY...THE MAIN COLD FRONTAL BOUNDARY PUSHES EAST THROUGH
MIDDLE TN. INSTABILITIES ARE NOT ALL THAT IMPRESSIVE BUT IF LOOKS
LIKE A GOOD RAIN PRODUCER. CURRENT AND PREVIOUS AVN RUNS ARE PEGGING
IT FOR THE 18Z MID POINT PERIOD. THEREFORE...WILL UP POPS TO THE 60%
LIKELY CAT FOR SUNDAY.

FOR TEMPS...WONT STRAY MUCH. MAYBE A SLIGHT UNDERCUT ON THE MAV
HIGHS IS ALL.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR NW -NCENTRAL PORTIONS OF CWA THROUGH 6 PM TODAY.

&&

21
Hazardous weather outlook, Apr 22, 5:30 AM CDT, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU APR 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THROUGH TONIGHT. THERE CONTINUES TO BE A SLIGHT RISK OF ISOLATED
SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN COUNTIES. THE
MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON
AND EVENING WHEN A STRONG COLD FRONT MOVES ACROSS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION REMAINS POSSIBLE TODAY AND AGAIN ON SUNDAY.

07

In the hours before

Local storm report, Apr 23, 3:04 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
304 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      CAMDEN                  36.06N 88.10W
04/23/2004                   BENTON             TN   LAW ENFORCEMENT

            COUNTY SHERIFF OFFICE CLOSING BETHEL CHURCH ROAD DUE TO
            FLOODING.

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:44 AM CDTFlash Flood WarningOHXBenton, Houston, Humphreys3 hr
Apr 23, 2:39 AM CDTFlash Flood WarningOHXCheatham, Dickson, Robertson3 hr
Apr 23, 12:05 PM CDTFlash Flood WarningOHXDickson, Humphreys3 hr
Apr 23, 12:59 PM CDTSevere Thunderstorm WarningOHXDavidson46 min
Apr 23, 1:24 PM CDTSevere Thunderstorm WarningOHXWilson51 min
Apr 23, 1:30 PM CDTSevere Thunderstorm WarningOHXRutherford45 min
Apr 23, 1:45 PM CDTTornado WarningOHXWilson30 min
Apr 23, 2:12 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith58 min
Apr 23, 2:35 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam55 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.